Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS Quad Cities, IA

May 16, 1996Mercer County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 16, 1996, 9:42 PM CDT for Mercer County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1996, 9:42 PM CDT (02:42 UTC)
Expired
May 17, 1996, 3:30 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Mercer County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170242
FFWMLI
ILC131-170845-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT THU MAY 16 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
FLASH FLOOD WARNING
EFFECTIVE UNTIL  345 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST ILLINOIS
 
   ...MERCER COUNTY
 
AT 935 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF
STRONG THUNDERSTORMS MOVING FROM NORTHERN LOUISA COUNTY INTO MERCER
COUNTY. THUNDERSTORMS ARE EXPECTED TO PRODUCE VERY HEAVY RAINS ALONG AND
NORTH OF HIGHWAY 17 IN MERCER COUNTY THROUGH 1 OR 2 AM.
 
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES... SO THOSE DRIVING ALONG
HIGHWAY 17 TONIGbHT SHOULD TAKE CARE... NOT TO DRIVE ACROSS FLOODED
ROADS!
 
DON'T DRIVE ACROSS FLOODED ROADS!  MOST FLASH FLOOD DEATHS OCCUR
IN VEHICLES.
 
HIRSCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 16, 8:20 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 16, 8:20 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
815 PM CDT THU MAY 16 1996

88D STILL ACTIVE TONIGHT... A FEW CELLS HAVE DECIDED TO CREATE A LITTLE
TROUBLE.  PULSING TO NEAR SEVERE... A FEW MESOS... AND HEAVY RAINFALL.
76 VIL WAS 1/2 INCH HAIL EARILER.  HIGH WET BULB ZERO CONTRIBUTING TO
SMALL HAIL SIZE.

23Z HAND ANALYSIS SHOWS FRONT EXTENDING FROM CENTRAL ILLINOIS TO NORTH
OF BRL TO SOUTHERN SOUTH DAKOTA.  THE STRONGEST THUNDERSTORM ACTIVITY
HAS OCCURRED ALONG THIS FRONT ACROSS SOUTHEAST IOWA NEAR A MESOLOW.  NO
ADAP GRAPHICS... HAVE BEEN USING MAPS DATA... BUT HAVE BEEN TRYING TO
RESOLVE THE ADAP PROBLEM ON AFOS.

MAIN CONCERN FOR TONIGHT IS LOCAL FLOODING.  CURRENT CELLS ARE IN THE
VCNITY OF THE MESOLOW... AND MCC INDUCED VORT SEEN ON THE PROFILERS
PLAN PLOT.  THESE ARE TRAINING ALONG THE WARM FRONT AND CREATING
LOCALIZED FLOODING.  HEAVY RAINFALL PICKED UP ON BY THE 88D BUT FELT
THAT IT WAS HAIL CONTAMINATION... GUESS NOT.  FFG VALUES RANGE FROM AN
INCH SOUTH TO NEAR 2 INCHES NORTH... STILL ANY HEAVIER STORMS WILL
CAUSE TROUBLE.  FRONT SHOULD LIFT TO THE NORTH AND VORT IS MOVING EAST
SO THREAT WILL MOVE NORTH OF THE QUAD CITIES WHERE THEY ARE BETTER ABLE
TO HANDLE IT.  SOUTH OF THE FRONT ATMOSPHERE SHOULD BECOME MORE CAPPED
SO THREAT AREA WILL BE NORTH OF I80.  NO CHANGES NEEDED.

CID  63/50   DBQ  59/60   MLI 63/40   BRL 65/20

HIRSCH

In the hours before

Special weather statement, May 16, 5:50 PM CDT, 3 hours 52 minutes before
ILZ016-018-024>026-034-035-170300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT THU MAY 16 1996

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 1000 PM FOR
   PORTIONS OF NORTHWEST ILLINOIS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
PORTIONS OF NORTHWEST ILLINOIS. IN OUR AREA THIS INCLUDES THE ILLINOIS
COUNTIES OF HENRY... MERCER... PUTNAM... HENDERSON... WARREN... HANCOCK
AND MCDONOUGH.  SOME CITIES IN THE WATCH AREA ARE CARTHAGE... MACOMB...
STRONGHURST... MONMOUTH... KEWANEE... KEITHSBURG AND PUTNAM.

AT 550 PM ONLY A FEW LIGHT SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO
WERE OCCURRING ACROSS THE WATCH AREA.  STRONG STORMS MOVED THROUGH THE
AREA EARLIER TODAY... BETWEEN 3 AND 5 PM... AND PROMPTED THE WATCH...
HOWEVER THOSE STORM HAVE SINCE DIMMINISHED IN INTENSITY.

AGAIN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT AND PERSONS ARE
ENCOURAGED TO KEEP ABREAST OF THE WEATHER FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.  HOWEVER AT THIS TIME NO SEVERE WEATHER IS IMMINENT
OR APPROACHING THE WATCH AREA.

HIRSCH
Special weather statement, May 16, 6:11 PM CDT, 3 hours 31 minutes before
ILZ016-018-024>026-034-035-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT THU MAY 16 1996

...A PORTION OF THE SEVERE THUNDERSTORM WATCH FOR ILLINOIS HAS BEEN
   CANCELED...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 1000 PM CDT FOR
THE ILLINOIS COUNTIES OF HENRY... MERCER... PUTNAM... HENDERSON...
WARREN... HANCOCK AND MCDONOUGH... HAS BEEN CANCELED.

OTHER PORTIONS OF THIS WATCH REMAIN IN EFFECT... AND SCATTERED SHOWERS
AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA BUT THESE ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

HIRSCH
Special weather statement, May 16, 7:48 PM CDT, 1 hour 54 minutes before
IAZ088-077-170315-

URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
750 PM CDT THU MAY 16 1996

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR WASHINGTON AND HENRY IA
COUNTIES UNTIL 1015 PM CDT...

AT 745 PM...HENRY COUNTY SHERIFFS OFFICERS IN THE NORTHERN PART OF THE
COUNTY HAD LOW LEVEL FLOODING.  RADAR CONTINUES TO INDICATE RAINFALL
AMOUNTS OF 1 TO 2 INCH AMOUNTS COULD AGAIN OCCUR IN THE AREA.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO THE EAST AT 20 MILES AN HOUR.
MORE RAINFALL WILL CREATE PONDING OF WATER IN LOW LYING AREAS AND
STREETS. PERSONS ALONG HIGHWAY 78 SHOULD BE PREPARED FOR HIGH WATER
PROBLEMS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
STIMACH/HIRSCH
Special weather statement, May 16, 8:12 PM CDT, 1 hour 30 minutes before
IAZ088-077-170315-

URBAN AND SMALL STREAM FLOOD ADVISORY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 PM CDT THU MAY 16 1996

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR WASHINGTON AND HENRY IA
COUNTIES UNTIL 1015 PM CDT...

AT 805 PM...RADAR SUMMARY STORM TOTAL OF RAINFALL INDICATED IN EXCESS
OF 3 INCHES HAD FALLEN LOCALLY IN CENTRAL WASHINGTON AND EXTREME
NORTHERN HENRY COUNTIES IN IOWA...WITH ONE TO TWO INCHES NOTED
ELSEWHERE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO THE EAST AT 20 MILES AN HOUR.
MORE RAINFALL WILL CREATE PONDING OF WATER IN LOW LYING AREAS AND
STREETS. PERSONS ALONG HIGHWAY 78 SHOULD BE PREPARED FOR HIGH WATER
PROBLEMS.

DON'T DRIVE INTO AREAS WHERE WATER COVERZS THE ROAD!
STIMACH/HIRSCH
Local storm report, May 16, 8:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
840 PM CDT THU MAY 16 1996

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0717 PM    WAYLAND                   IA   1.00 INCH HAIL
05/16/96   HENRY                          QUARTER SIZE HAIL
Special weather statement, May 16, 8:54 PM CDT, 48 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-170230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT THU MAY 16 1996

...LIGHTNING THE UNDERRATED KILLER...

FREQUENT LIGHTNING HAS BEEN OCCURRING ACROSS THE AREA AND WILL CONTINUE
THROUGH THE EARLY MORNING HOURS.  AT 850 PM CDT... THUNDER AND LIGHTNING
WERE MOST FREQUENT FROM NEAR IOWA CITY TO MOUNT PLEASANT TO JUST WEST
OF ALEDO. OVER THE PAST HOUR AN AVERAGE OF NEARLY 300 CLOUD TO GROUND
LIGHTNING STRIKES HAVE BEEN RECORDED.  THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS THE AREA THROUGH 11 PM.

ALL THUNDERSTORMS PRODUCE LIGHTNING... HOWEVER SOME PRODUCE MORE THAN
OTHERS. LIGHTNING AVERAGES OVER 90 DEATHS AND 300 INJURIES EACH YEAR.
THE BEST WAY TO PROTECT YOURSELF FROM DANGER IS TO REMAIN INDOORS AND
AVOID USING THE TELEPHONE OR ELECTRICAL APPLIANCES UNTIL THE STORM
PASSES.

HIRSCH

$

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.